As of Sept. 10, 33 states, including Delaware, reported possible cases of lung illnesses associated with e-cigarettes.
The Delaware Division of Public Health is participating in a multi-state investigation into an outbreak of severe pulmonary disease reported across the country.
As of Sept. 10, 33 states, including Delaware, have reported possible cases of lung illnesses associated with use of e-cigarette products including devices, liquids, refill pods and cartridges.
While there are no confirmed cases in Delaware at this time, DPH is currently investigating three possible cases among Delaware residents. As of Sept. 6, there are more than 450 possible cases of lung illness associated with the use of e-cigarette products being investigated nationwide, according to the Centers for Disease Prevention and Control. Five deaths related to this outbreak have been confirmed.
“The rising number of lung illnesses across the country that are associated with the use of e-cigarette products is incredibly alarming,” said DPH Director Karyl Rattay. “We strongly encourage individuals, especially youth, to avoid using e-cigarette products. I cannot stress this point strongly enough — these illnesses can be life-threatening.”
More research needs to be done on the long-term impacts, but the CDC has stated that the aerosol used in e-cigarettes contains harmful substances such as nicotine, lead products and cancer-causing agents.
The CDC launched its investigation into the lung illnesses Aug. 1, and has worked closely since then with the Food and Drug Administration, states and other public health partners and clinicians to determine the cause. No evidence of infectious diseases has been identified in these patients, therefore lung illnesses are likely associated with a chemical exposure. The investigation has not yet identified any specific substance or e-cigarette product that is linked to all cases. Many patients report using e-cigarette products with liquids that contain cannabinoid products, such as tetrahydrocannabinol.
Based on reports from several states, patients have experienced respiratory symptoms — cough, shortness of breath or chest pain — and some have also experienced gastrointestinal symptoms — nausea, vomiting or diarrhea — or non-specific symptoms such as fatigue, fever or weight loss. Symptoms typically develop over a period of days but sometimes can manifest over several weeks. Gastrointestinal symptoms sometimes preceded respiratory symptoms. Fever, tachycardia and elevated white blood cell count have been reported in the absence of an identifiable infectious disease.
While this investigation is ongoing, DPH strongly encourages people not to use e-cigarette products. People who do use e-cigarette products should monitor themselves for symptoms — including cough, shortness of breath, chest pain, nausea, vomiting, abdominal pain and fever — and promptly seek medical attention for any health concerns.
Regardless of the ongoing investigation, people who use e-cigarette products should not buy these products off the street and should not modify e-cigarette products or add any substances that are not intended by the manufacturer. E-cigarette products should never be used by youth, young adults, pregnant women or adults who do not currently use tobacco products.
Individuals who may be concerned about their health after using an e-cigarette product should contact their health care provider, or the local poison control center at 800-222-1222. Adult smokers who are attempting to quit should use evidence-based treatments, including counseling and FDA-approved medications.
DPH recently issued a health alert to Delaware medical providers advising them of the CDC outbreak investigation and providing guidance for reporting possible cases. Clinicians should report cases of significant respiratory illness of unclear etiology and a history of vaping to the Delaware Division of Public Health, Bureau of Epidemiology at 888-295-5156.
Health care providers should also ask all patients who report e-cigarette product use within the past 90 days about signs and symptoms of pulmonary illness. If e-cigarette product use is suspected as a possible cause for a patient’s lung disease, a detailed history of the substances used, the sources, and the devices used should be obtained and efforts should be made to determine if any remaining product, devices and liquids are available for testing.
In 2017, more than half of the adults who “vaped” e-cigarettes — 56.4% — also were current smokers, thereby increasing potential harm. Among current smokers, 28.6% also used e-cigarettes at least some days of the week. According to the CDC, while e-cigarettes have the potential to benefit some people and harm others, scientists still have a lot to learn about whether e-cigarettes are effective for quitting smoking.
For more on the CDC’s investigation, visit bit.ly/2A56Mgf.